Vitamin C issues....anyone?

Wolfcub

Moderator
Messages
1,340
Likes
3,278
Location
SW UK
Every time I try vitamin C I crash.
Does anyone else have this issue?

Now in my case, I stopped taking vitamin C supplements months ago as they weren't doing any good, months ago I was generally worse anyway, and also I did find I might even feel slightly worse on them.

So here's the thing. I have been improving a LOT. Taking almost nothing except maintenance low dose multivits/minerals, plus low dose B complex, plus vitamin D 400IU daily.
Just eating healthy food for the most part.
Feeling better (with an odd "blip" here and there usually resolved in a few days) Nothing dramatic, just a deeply tired feeling and the old head twinges which have been there for almost a year. Liveable-with.

So I see this massive container of 1000mg vitamin C chewables which I bought way back when.
I think they are just going to be wasted or go off or something.
I am feeling really quite normal, so I decide what's the harm? It's winter after all, and I could eat a couple each day. They might do some good even.....

So I start eating 2000mg (2 tablets) a day. OK for 3 days. Then suddenly rollercoaster down again. No other reason I can think of except possibly the vitamin C.
My crashes consist of: a feeling like the first day you are coming down with flu -except no fever or cold type symptoms. Head twinges. Some brain slowness and inability to concentrate properly. Great weariness.
(Can't literally be coming down with flu as I have not been anywhere, or with any people.) This is just a "crash symptom" and I also got this after my CT scan. Same thing.

By the way, no GI problems from it or diarrhea, so I obviously haven't reached my tolerance threshold.

I've not reacted badly to vitamin C in my life before this past year.

Does anybody else get negative effects from it?
 

Wayne

Senior Member
Messages
3,354
Likes
4,164
Location
Ashland, Oregon
Does anybody else get negative effects from it?
I've read that Vit. C is actually quite similar structurally to sugar. Which is why massive amounts can sometimes affect cancer. Cancer apparently loves sugar, and can mistake Vit. C for it. That's why Vit. C is often effective for treating cancer. -- I've had suspicions Vit. C disrupts my blood sugar levels. Is it possible some of your symptoms are blood sugar related?
 
Last edited:

pamojja

Senior Member
Messages
1,322
Likes
1,491
Location
Austria
So I see this massive container of 1000mg vitamin C chewables which I bought way back when.
Chewables, tablet or vitamin C pills come with so many additions - binders and fillers - that you can't be sure it is the little ascorbic acid in it causing your adverse reaction. Only by also trying pure ascorbic acid powder you could be sure.

-- I've had suspicions Vit. C disrupts my blood sugar levels
Very, very unlikely. Though some cheap blood glucose meter do mistake ascorbate as glucose in blood, and vitamin C does share a same transporter with glucose for uptake. However, if one considers that usual blood glucose levels are about 100 mg/dl, while usual blood vitamin C levels are mostly below 1 mg/dl, it is a hundret time more likely glucose does disrupt vitamin blood levels, than the other way around.
 

Wishful

Senior Member
Messages
1,232
Likes
1,716
I was sensitive to VitC in the first few years, though it doesn't seem to bother me now. It affects too many things to figure out why it has this effect on some PWME. Figure out what is a safe level for you to take. If your gums start bleeding, it's too low. ;)
 

Wolfcub

Moderator
Messages
1,340
Likes
3,278
Location
SW UK
Thank you so much for your replies.

@Wayne the blood sugar theory is interesting but,surely if it were a blood sugar issue (in my case anyway) I would also have problems with sugar in general? ... which I don't have.
When I am in a remission, I can and do eat sweet things in moderation and don't seem to get any blood sugar crashes or any problems or symptoms.
Surely it wouldn't be an on-and-off blood sugar problem, when I keep the same eating routines each day...or would it?

@pamojja Yes there are other ingredients in the tablets to make them palatable. That's worth me thinking about! I have never before been sensitive to things like that but you never know...

@jesse's mom Apparently my kidney values are healthy (re: blood work) I don't have any other symptoms of kidney problems....thank goodness. I hope yours stay improved!! We need you too!!

@Hufsamor Sorry you get it too. I am also sensitive to high dose B complex and never used to be. I haven't tried a high dose D3. I stay on 400IU which seems to suit me okay.

@Crux Maybe you have the answer. The nitric oxide? I haven't had worse pain than usual (stiff lower back plus aches which I've had for over 20 years) But definitely horrible fatigue suddenly. Typical "crash" scenario. Still feel "fluey" Will try flushing with water. See what happens.
 

percyval577

Senior Member
Messages
404
Likes
443
Vitamin C increases the production of nitric oxide (NO).
Too much nitric oxide can cause pain and fatigue.
Thank you for the interesting input.
Just googled eg d´Uscio et al 2003
... a significant increase in total NOS activity. However, this increase was mainly due to high activity of inducible NOS, whereas eNOS activity was reduced.
Interesting and a small riddle to me:
I figured out by many influences that my NO in the brain must be much to high,
but I did get good effects from vitC. I adressed and stil adress it to the conversion
of dopamine (which should be reuptake-inhibited, and seems in fact to have gotten too low over the years)
to norepinephren (which also should be too low).
So my theory was and is, that the conversion helps (possibly for different reasons).
Maybe also some more dopamine would be synthesized.

However, I would think from my experiences that an effect of vitC in the brain on NO shouldn´t be very pronounced.

PS:
I have read, primates can´t synthesize vitC because the last step of the pathway doesn´t function anymore.
But naturally some animals - including gorillas - eat a huge amount of vitC.
So I guess that a detrimental effect normally - well we are not very normal - won´t take place.
(I wouln´t think that a serious damage is possible.)
 
Last edited:

Crux

Senior Member
Messages
1,185
Likes
907
Location
USA
@percyval577 ,

Since vitamin C is essential, I'm not at all arguing against the use of it.
Since it increases the production of nitric oxide (NO), that may be one way it is antimicrobial.

Vitamin C has many crucial functions, I certainly can't deny that.

I'm trying to find out why so many of us have negative side effects when taking a supplement that should be beneficial. Of course, any antioxidant can become pro-oxidant if too much is taken.

Some Patients with ME/CFS have been shown to have elevated NO and Peroxynitrite. I'm seeing a pattern where folks are having similar side effects to anything that increases NO.

Most healthy people, and animals, don't have such strong reactions to NO. It has many benefits. To me, this is more of an indication that there is something very wrong with us.

We are very ill, we know.
 

percyval577

Senior Member
Messages
404
Likes
443
@percyval577I'm trying to find out why so many of us have negative side effects when taking a supplement that should be beneficial. ...
The body is of course a mess, and if we influence things that might not be essential for the illness but within the illness of importance for the sufferer´s body, it might differ for difficult reasons.
I completly agree with you though that this is interesting, and maybe something will turn out, hopefully. Negative effects from vitC I noticed recently when I took vitC and had some intake of chromium (which is very few known about).

Some Patients with ME/CFS have been shown to have elevated NO and Peroxynitrite. I'm seeing a pattern where folks are having similar side effects to anything that increases NO.
In my case I am convinced. There is this iNOS pathway in the microglia (maybe also in the macrophages which are related to the microglia in heritage): Arginine+Manganese+LPS-->NO. So my discovery, finally, was that my illness comes from a dysregulataion of this pathway, because (1) my illness diminishes slowly while I practise a low manganese diet, and (2) my impacts were ticks (->borrelia->Manganese) and EBV (->Arginine), and (3) other influences do point to NO additionally (on neurotransmitters especially, cytokines a bit).

Well there is also a cNOS pathway in the microglia, I don´t know much about it currently, but it should well be part of a homeostasis with the nNOS. So maybe other influences on microglia can also lead to too much NO - or even to too less NO (?!), but with comparable consequencies.

To me it seems that the ability to act is hindered by a chaos of synaptical connections, and here the NO-system is guessed to account for the synaptical plasticity. So even a direct influence on the nNOS is thinkable as a cause of the illness.

Most healthy people, and animals, don't have such strong reactions to NO. It has many benefits. To me, this is more of an indication that there is something very wrong with us.
One thing which is outstanding in primates is the pyramidal system. Other mammals have it too, but to a less degree. Nucleus caudatus and thalamus are (in two directions at least in case of the thalamus) connected to the cortex, and I would guess, this includs the more pronounced pyramidal system which ends there. Bumping to the top of qeue I will say, I just get quite a push from taurine (high in basal ganglia in generel and in thalamus) in combination with gaba (high there too, but difficult to judge at, in most areas it should well be too low under high NO!?). So I am finishing with this geometrical consideration [].

Many regards
 
Last edited: